Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

March 31, 2021Charlotte County, Halifax County, Virginia; Caswell County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Mar 31, 2021, 1:43 PM EDT for Charlotte County, Halifax County, Virginia; Caswell County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 1:43 PM EDT (17:43 UTC)
Expired
Mar 31, 2021, 2:30 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA

Counties Caswell County, NC, Charlotte County, VA, Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 121 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WWUS81 KRNK 311743
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
143 PM EDT Wed Mar 31 2021

NCZ006-VAZ058-059-311830-
Caswell-Halifax-Charlotte-
143 PM EDT Wed Mar 31 2021

...A LINE OF SHOWERS WILL AFFECT 
NORTHERN CASWELL...CHARLOTTE AND HALIFAX COUNTIES...

At 142 PM EDT, radar indicated showers were located along a line
extending from near Aspen to near Hamer. Movement was east at 35 mph.

Winds in excess of 30 mph are possible with these showers.

Locations impacted include...
South Boston...
Yanceyville...
Halifax...
Keysville...
Charlotte Court House...
Turbeville...
and Redoak.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3689 7849 3670 7865 3664 7856 3669 7865
      3669 7868 3668 7870 3654 7873 3654 7914
      3636 7915 3634 7945 3654 7929 3654 7922
      3667 7919 3704 7889 3712 7850 3709 7848
      3708 7844
TIME...MOT...LOC 1742Z 252DEG 30KT 3698 7887 3642 7931 

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 31, 10:45 AM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 31, 10:45 AM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1045 AM EDT Wed Mar 31 2021

.SYNOPSIS...
Today will be rainy and warm as a cold front approaches from the
west, spreading showers and embedded thunderstorms across the
region. Widespread moderate rainfall is expected before the
front exits to the west late tonight, with some light snow
showers on the backside of the system. Behind the front, much
colder temperatures along with strong winds are expected
Thursday and Friday. Warm and dry conditions prevail for the
weekend and into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM EDT Wednesday...

Rain/rain showers have spread across the region with the
heaviest rain currently along a fine line heading east of a Hot
Springs-Salem-Wilkesboro line. No thunder has been reported yet.
That is expected to be an increasing potential later this
afternoon, especially over the southeast portion of the region.
No major changes are expected for the forecast at this point.
Adjustments to the hourly temperatures and dew points were made
based upon the latest observations and expected trends into the
early afternoon.

As of 650 AM EDT Wednesday...

No changes needed as far as timing goes for rainfall, which is
quickly moving in/developing over the forecast area this
morning. Temperatures and dew points were adjusted for some
warmer readings and higher dew points over southside VA.

As of 2 AM EDT Wednesday...

Heavy rain and thunderstorms expected through tonight.

Strong winds develop late tonight, with snow showers developing
overnight for portions of the area.

A long wave trough encompassing most of the CONUS will shift east
today, moving past our longitude sometime Thursday. Along the
leading edge, a ribbon of vorticity will push a cold front through
the CWA late tonight. Ahead of it, a warm frontal zone lifts
north and will spread showers into the region. VAD wind profile
for KFCX is already showing a 45 kt LLJ across the region,
ushering in Gulf and Atlantic moisture ahead of the system.
Showers will be ongoing across the area by later this morning,
beginning in the west and shifting east with time. Temperatures
should be held to the upper 50s and lower 60s along and west of
the Blue Ridge, and the mid/upper 60s to the east in strong
WAA.

Increasing, strong upper level divergence along with impressive
isentropic lift will support widespread showers throughout the
day, likely coming in 2-3 rounds. Although surface instability
will be lacking due to overcast skies, antecedent WAA showers
ahead of the cold front, and late timing, MUCAPE values up to
about 600 J/kg will support some embedded thunderstorms,
especially along and ahead of the FROPA late this afternoon and
evening. If any areas manage to break out of cloud cover this
afternoon, we could see some more vigorous updrafts capable of
producing marginally severe hail, however winds would be the
primary threat. In general, severe threat looks best well to
our southwest, and we are in agreement with a general to
marginal threat from SPC in our forecast area.

QPF looks to be in the 1-1.5" range, with some higher amounts
and rates possible in convective elements and training cells,
especially likely along the cold front where Petterssen
frontogenesis is strong. A flash flood watch remains in place
for areas along and west of the Blue Ridge, and has been
expanded to include parts of northern NC, where analysis of the
last 7 days' worth of precip shows 2-3" of rain has fallen. FFG
guidance is higher here, but still below 2". For more
information on potential flooding, including river impacts, see
the Hydrology section below.

There are a couple other noteworthy items with this forecast.
First temperatures crash behind the front, with strong CAA
ushering in -3 to -5C at 850mb by daybreak Thursday. This quick
cooling will support a changeover to snow showers and flurries
for southeastern WV and areas of VA along and west of the Blue
Ridge. A mix may occur briefly with dry air moving into the
dendritic growth zone. Temperatures tonight will tumble into the
mid 20s at the highest peaks and into the 30s and lower 40s
elsewhere.

Winds look quite strong behind the front, especially at higher
elevations, where strong CAA, pressure gradient, and LLJ are
all in play. At this time I would lean towards an elevation-
based wind advisory, but we will hold off and let the incoming
shift have another look at the data to see if it would be more
prudent to issue it for all areas along and west of the Blue
Ridge, elevation or no.

Confidence in the above weather scenario is moderate to high.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 200 AM EDT Wednesday...

Windy and quite cold with some snow showers in the mountains through
Friday, then a warming trend for the weekend.

Cold air will be pouring into the region behind the cold front with
strong northwesterly winds bringing the core of the cold air to the
Appalachians and central mid Atlantic region around daybreak Friday.
Expect synoptic moisture with an upstream connection to the Great Lakes
will be sufficient to keep upslope snow showers going west of the Blue
Ridge with some light additional accumulations possible at the higher
elevations through Thursday night as the axis of the upper trof passes
through. Winds will gradually subside Friday into Friday night as the
center of high pressure at the surface pushes in from the west. As the
surface high sinks to our south on Saturday, return flow around the
high will start to bring warmer air into the region.

Temperatures Thursday and Friday will be running 15 to 20 degrees below
normal for the end of March. The coldest day will be Friday with a
biting wind amplifying the cold. Morning lows will be in the teens
west of the Blue Ridge, low/mid 20s to the east, with afternoon highs
only in the 30s west, mid/upper 40s east. By Saturday conditions will
start to moderate with morning lows generally in the 20s and afternoon
highs in the 50s.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 200 AM EDT Wednesday...

Dry and progressively milder during this portion of the
forecast...

As we progress into the first part of next week, a ridge of high
pressure will strengthen over the Southern Plains States and the Lower
Mississippi River valley. This in turn will allow for building heights
and higher 850mb temperatures across our region. The result will be a
dry forecast with temperatures trending upward each day.

By Tuesday, temperatures will average five to ten degrees above normal.

Confidence in this portion of the forecast is high.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 300 AM EDT Wednesday...

Ceilings will lower this morning from south to north as warm air
advection showers overspread the region. The southern half of
the region is expected to see IFR ceilings by daybreak with
MVFR in the north.

Rain showers will accompany lowering clouds beginning in the
west within a couple hours of this writing, and spreading
eastward throughout the morning. By this afternoon, IFR
ceilings, and pockets of LIFR, will be common across the area
and visibilities will mainly be MVFR thanks to numerous showers
across the region. Isolated to scattered thunderstorms will be
possible by this time generally along and south of a KJFZ-KHLX-
KOV4 line. Moderate rainfall will be possible at times.

VAD wind profile this morning shows a 45 kt LLJ already
underway, creating LLWS for KROA-KBCB-KLWB-KBLF early this
morning. LLWS continues until about 12-13Z, or until such time
as surface winds start to become gusty.

Showers and isolated thunderstorms will begin to exit the area
Wednesday evening, especially along and east of an east
progressing cold front.

Extended Aviation Discussion...

Reinforcing cold front moves through Wednesday night, bringing
winds around sharply to the WNW. Gusts at the higher elevations
may be in the 30 to 40 kt range. Northwest flow will maintain
low clouds and scattered rain shower that will transition to
snow showers across the mountains early Thursday morning.
Across the Piedmont, the northwest flow will help to erode the
cloud cover by daybreak Thursday.

Isolated/Scattered rain snow showers continue across the
mountains Thursday. Northwest winds will be gusty.

Mainly VFR conditions are expected for Friday and through the
weekend. Friday should be the last day of gusty NW winds.

&&

.HYDROLOGY...
As of 245 AM EDT Wednesday...

A Flash Flood Watch remains in effect for much of the western
half of the region. Portions of northern NC were added to the
watch as well. Within these areas, 1-2" of QPF is expected,
with higher amounts possible in training cells and convective
elements. Flash flood guidance is less then 2" in the watch
area, and in some cases much lower. Over the last 7 days, these
areas have received 2-3" of rain, and are primed to have at
least minor flooding impacts with the moderate to possibly heavy
rains we are expecting.

AHPS river forecasts indicate that the Dan River at South Boston
is likely to reach high action or minor flood stage with the
forecasted QPF.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through this evening for VAZ007-009>017.
NC...Flash Flood Watch through this evening for NCZ001-002-018.
WV...Flash Flood Watch through this evening for WVZ042>044-507-508.

&&

SYNOPSIS...SH
NEAR TERM...DS/SH
SHORT TERM...MBS
LONG TERM...MBS/VFJ
AVIATION...RCS/SH
HYDROLOGY...SH
Hazardous weather outlook, Mar 31, 3:17 AM EDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
317 AM EDT Wed Mar 31 2021

NCZ001-002-018-VAZ007-009>017-WVZ042>044-507-508-010730-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
317 AM EDT Wed Mar 31 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Blustery conditions are likely tonight with strong winds and
temperatures around 20 degrees Fahrenheit colder than normal.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-010730-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
317 AM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a Marginal Risk for severe weather this afternoon and
evening, with damaging wind gusts the primary threat.

Locally heavy rain this afternoon and evening may prompt isolated
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ018>020-022>024-010730-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
317 AM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for southwest Virginia and west
central Virginia.

.DAY ONE...Today and tonight.

Blustery conditions are likely tonight with strong winds and
temperatures around 20 degrees Fahrenheit colder than normal.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 31, 12:16 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1216 PM EDT Wed Mar 31 2021

NCZ005-006-VAZ043-044-311645-
Rockingham-Caswell-Henry-Pittsylvania-
1216 PM EDT Wed Mar 31 2021

...A LINE OF SHOWERS WILL AFFECT
NORTHERN ROCKINGHAM...NORTHWESTERN CASWELL...PITTSYLVANIA AND EASTERN
HENRY COUNTIES AND THE CITY OF DANVILLE...

At 1215 PM EDT, radar indicated showers were located along a line
extending from Ajax to Axton to near Mayodan. Movement was northeast
at 50 mph.

Winds in excess of 30 mph are possible with these showers.

Locations impacted include...
Danville...
Eden...
Wentworth...
Mayodan...
Madison...
Bethel...
and Chatham.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3642 8003 3664 7980 3683 7970 3683 7967
      3686 7964 3697 7961 3708 7911 3684 7915
      3658 7926 3639 7952 3636 8003
TIME...MOT...LOC 1615Z 244DEG 39KT 3695 7957 3667 7971 3645 7995

ET/RR
Special weather statement, Mar 31, 12:47 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1247 PM EDT Wed Mar 31 2021

NCZ005-006-VAZ044-058-311715-
Rockingham-Caswell-Halifax-Pittsylvania-
1247 PM EDT Wed Mar 31 2021

...A LINE OF SHOWERS WILL AFFECT
EASTERN ROCKINGHAM...CASWELL...SOUTHERN PITTSYLVANIA AND SOUTHWESTERN
HALIFAX COUNTIES AND THE CITY OF DANVILLE...

At 1246 PM EDT, radar indicated showers were located along a line
extending from near Chatham to Bethany. Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these showers.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
Yanceyville...
Bethel...
and Chatham.

LAT...LON 3626 7992 3684 7947 3688 7887 3625 7937
      3625 7953 3624 7953 3624 7963
TIME...MOT...LOC 1646Z 261DEG 26KT 3679 7945 3630 7984

RR
Special weather statement, Mar 31, 1:15 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
115 PM EDT Wed Mar 31 2021

NCZ005-006-VAZ044-058-059-311745-
Rockingham-Caswell-Halifax-Pittsylvania-Charlotte-
115 PM EDT Wed Mar 31 2021

...A LINE OF SHOWERS WILL AFFECT
EASTERN ROCKINGHAM...CASWELL...WEST CENTRAL CHARLOTTE...SOUTHEASTERN
PITTSYLVANIA AND WESTERN HALIFAX COUNTIES AND THE CITY OF DANVILLE...

At 114 PM EDT, radar indicated showers were located along a line
extending from Cody to near Monroeton. Movement was east at 25 mph.

Winds in excess of 30 mph are possible with these showers.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Danville...
Reidsville...
South Boston...
Yanceyville...
Bethel...
Halifax...
and Brookneal.

LAT...LON 3625 7976 3703 7913 3705 7904 3703 7900
      3705 7897 3702 7891 3707 7888 3712 7860
      3654 7908 3654 7914 3646 7914 3625 7932
TIME...MOT...LOC 1714Z 265DEG 22KT 3698 7911 3626 7970

RR
Special weather statement, Mar 31, 1:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
143 PM EDT Wed Mar 31 2021

NCZ006-VAZ058-059-311830-
Caswell-Halifax-Charlotte-
143 PM EDT Wed Mar 31 2021

...A LINE OF SHOWERS WILL AFFECT
NORTHERN CASWELL...CHARLOTTE AND HALIFAX COUNTIES...

At 142 PM EDT, radar indicated showers were located along a line
extending from near Aspen to near Hamer. Movement was east at 35 mph.

Winds in excess of 30 mph are possible with these showers.

Locations impacted include...
South Boston...
Yanceyville...
Halifax...
Keysville...
Charlotte Court House...
Turbeville...
and Redoak.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3689 7849 3670 7865 3664 7856 3669 7865
      3669 7868 3668 7870 3654 7873 3654 7914
      3636 7915 3634 7945 3654 7929 3654 7922
      3667 7919 3704 7889 3712 7850 3709 7848
      3708 7844
TIME...MOT...LOC 1742Z 252DEG 30KT 3698 7887 3642 7931

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:16 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville29 min
Mar 31, 12:47 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville28 min
Mar 31, 1:15 PM EDTSpecial Weather StatementRNKHalifax, City of Danville30 min
Mar 31, 2:13 PM EDTWind AdvisoryRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more33 hr
Mar 31, 2:12 PM EDTSpecial Weather StatementRNKCaswell33 min

Nearby

Special Weather Statements in Virginia, 2021Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.